Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 98, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 8:38 PM CDT for Lyon County, Iowa; Pipestone County, Rock County, Minnesota; Minnehaha County, Moody County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2019, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 28, 2019, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lyon County, IA, Pipestone County, MN, Rock County, MN, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 31 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:04 PM CDT | TSTM WND GST 58 | 1 Wsw Beaver Creek, MN | MESONET STATION MN006 BEAVER CREEK I-90 MILE POST 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
115
WUUS53 KFSD 290138
SVRFSD
IAC119-MNC117-133-SDC099-101-290215-
/O.NEW.KFSD.SV.W.0098.190729T0138Z-190729T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
838 PM CDT Sun Jul 28 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in northwestern Iowa...
Rock County in southwestern Minnesota...
Southern Pipestone County in southwestern Minnesota...
Southern Moody County in east central South Dakota...
Eastern Minnehaha County in southeastern South Dakota...
* Until 915 PM CDT.
* At 838 PM CDT, severe thunderstorms were located along a line
extending from near Colman to Baltic to near Sioux Falls, moving
east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Brandon around 850 PM CDT.
Garretson, Sherman, Rowena and Palisades State Park around 855 PM
CDT.
Valley Springs around 900 PM CDT.
Pipestone, Larchwood, Hills, Jasper, Beaver Creek and Pipestone
National Monument around 905 PM CDT.
Lester, Hardwick and Trosky around 910 PM CDT.
Luverne, Edgerton and Blue Mounds State Park around 915 PM CDT.
Other locations impacted by these severe thunderstorms include
Hatfield, Steen and Ihlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4400 9612 4362 9613 4339 9620 4357 9689
4378 9684 4409 9684
TIME...MOT...LOC 0138Z 283DEG 40KT 4400 9674 4377 9675 4357 9680
HAIL...0.75IN
WIND...70MPH
$$
JM2 follow-up statements
125
WWUS53 KFSD 290157
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
857 PM CDT Sun Jul 28 2019
IAC119-MNC117-133-SDC099-101-290215-
/O.CON.KFSD.SV.W.0098.000000T0000Z-190729T0215Z/
Lyon IA-Rock MN-Pipestone MN-Moody SD-Minnehaha SD-
857 PM CDT Sun Jul 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LYON...ROCK...SOUTHERN PIPESTONE...SOUTHERN MOODY
AND EASTERN MINNEHAHA COUNTIES...
At 856 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Jasper to Garretson to Rowena,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Valley Springs around 900 PM CDT.
Pipestone, Larchwood, Hills, Jasper, Beaver Creek and Pipestone
National Monument around 905 PM CDT.
Lester and Trosky around 910 PM CDT.
Luverne, Edgerton, Hardwick and Blue Mounds State Park around 915
PM CDT.
Other locations impacted by these severe thunderstorms include
Hatfield, Steen and Ihlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4400 9612 4362 9613 4339 9620 4357 9689
4378 9684 4409 9684
TIME...MOT...LOC 0156Z 283DEG 40KT 4395 9647 4372 9648 4352 9653
HAIL...0.75IN
WIND...60MPH
$$
JM472
WWUS53 KFSD 290216
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
916 PM CDT Sun Jul 28 2019
IAC119-MNC117-133-SDC099-101-290225-
/O.EXP.KFSD.SV.W.0098.000000T0000Z-190729T0215Z/
Lyon IA-Rock MN-Pipestone MN-Moody SD-Minnehaha SD-
916 PM CDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...ROCK...
SOUTHERN PIPESTONE...SOUTHERN MOODY AND EASTERN MINNEHAHA COUNTIES
HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Iowa...southwestern Minnesota...and southeastern South
Dakota.
LAT...LON 4400 9612 4362 9613 4339 9620 4357 9689
4378 9684 4409 9684
TIME...MOT...LOC 0215Z 283DEG 40KT 4390 9618 4367 9619 4347 9624
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:32 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 28, 5:32 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 532 PM CDT Sun Jul 28 2019 .SHORT TERM...(This Evening through Monday) Issued at 208 PM CDT Sun Jul 28 2019 A line of showers and thunderstorms will continue to slowly move eastward across the area this afternoon, with damp conditions area- wide. A few of the stronger storms have had heavy rain, small hail, and frequent lightning, and these are likely the main threats with this line as it progresses southeast into southwest Minnesota and northwest Iowa this afternoon. Rainfall amounts of 0.5 to 1 inch are likely as these storms pass through. Later this evening, a secondary boundary associated with the cold front looks to plunge southward across southeast South Dakota. Given clearing ahead of this feature, enhanced CAPE may support strong outflow wind gusts with this secondary wave during the evening hours. In the wake of the evening thunderstorms, overnight winds will turn to northwesterly as a much drier Canadian air mass moves in the region. With clearing skies and recent rain, patchy fog is not out of the question for Monday morning, but overall density and coverage looks marginal given the steady dry northwest winds above the boundary layer. Monday will be a much cooler and drier day, with high temperatures in the upper 70s and dew points in the upper 50s. Mostly clear skies will allow for plenty of sun, and light northwesterly surface winds continue. .LONG TERM...(Monday Night through Sunday) Issued at 208 PM CDT Sun Jul 28 2019 The upper-level ridge over the southwest CONUS will strengthen slightly on Tuesday. A subtropical jet streak at the crest of the ridge will provide enough lift to support showers in south central South Dakota, where elevated moisture begins nudging into the area, despite the slow-to-exit surface high pressure. Rainfall amounts look pretty light with this system, with under a quarter inch for most. Wednesday and much of Thursday are characterized by dry conditions with a slight warming trend in temperatures. Quiet northwest upper level flow keeps any major shortwaves out of the area as a strong surface high pressure lingers over the Great Lakes. Thursday into Friday will be the next wet period. A trough moves eastward off the central Rockies; ahead of this wave southerly winds usher Gulf moisture northward up the Plains. This system clears the area for next weekend, bringing overall drier conditions. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 527 PM CDT Sun Jul 28 2019 A line of thunderstorms are expected to slide across portions of the area through the evening hours, possibly producing gusty winds and large hail. KHON will see the greatest threat of being impacted by these storms, with a lesser chance at KFSD and KSUX. Drier air will then move in behind the system, with northwesterly winds gusting to near 20 kts on Monday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JM
Hazardous weather outlook, Jul 28, 5:08 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 PM CDT Sun Jul 28 2019 SDZ038-039-050-052>055-057>061-063>066-068-069-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A line of strong thunderstorms is forecast to move through the region this evening. Lightning, brief heavy rain, and wind gusts to 60 mph would likely be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 7:01 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 2 NNW HURON 44.38N 98.23W
07/28/2019 M62 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&Local storm report, Jul 28, 7:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 3 NNE MITCHELL 43.77N 98.02W
07/28/2019 M63 MPH DAVISON SD AWOS
AWOS STATION KMHE MITCHELL MUNICIPAL
AIRPORT.
&&Local storm report, Jul 28, 8:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 3 NNE MITCHELL 43.77N 98.02W
07/28/2019 M63 MPH DAVISON SD AWOS
WIND GUSTS OF 60-63 MPH CONTINUED FOR 3
MINUTES. AWOS STATION KMHE MITCHELL
MUNICIPAL AIRPORT.
&&Local storm report, Jul 28, 8:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 2 WNW WINFRED 44.01N 97.41W
07/28/2019 E60 MPH MINER SD PUBLIC
TIME ESTIMATED BASED ON RADAR.
&&Local storm report, Jul 28, 8:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 3 NNE DOLTON 43.53N 97.37W
07/28/2019 E1.75 INCH MCCOOK SD TRAINED SPOTTER
A FEW GOLF BALL SIZED HAILSTONES, WITH MANY
QUARTER SIZED. WINDS TO 60 MPH AS WELL. AS
OF 830PM DID NOT GO OUTSIDE YET TO CHECK FOR
DAMAGE.
0820 PM HAIL MADISON 44.01N 97.11W
07/28/2019 M1.00 INCH LAKE SD TRAINED SPOTTER
ALSO 3 TO 4 INCH BRANCHES DOWN.
0814 PM TSTM WND GST 1 ENE MADISON 44.02N 97.08W
07/28/2019 M59 MPH LAKE SD AWOS
AWOS STATION KMDS MADISON AIRPORT.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 47 min |
| Jul 28, 7:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Jerauld, Sanborn | 44 min |
| Jul 28, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, Lake, McCook, Miner and 2 more | 43 min |
| Jul 28, 8:05 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, McCook, Minnehaha, Moody | 40 min |
| Jul 28, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 48 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 1 more | 39 min |
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 39 min |
| Jul 28, 8:54 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Severe Thunderstorm Warnings in South Dakota, 2019Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.